Hail, Randolph
- When
- July 1, 2:48 PM CST
- Where
- Randolph County, 0.78 mi NE of Steeleville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.007, -89.659
Plenty of instability, moisture and lift across southern portions of forecast area. So scattered showers and thunderstorms developed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Plenty of instability, moisture and lift across southern portions of forecast area. So scattered showers and thunderstorms developed. A few of the storms became severe with damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 1, 1:41 PM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
241 PM CDT SUN JUL 1 2012
.UPDATE...
ISSUED AT 233 PM CDT SUN JUL 1 2012
UPDATED POPS TO PULL SLIGHT CHANCES FURTHER NWD. AGITATED CU FIELD
HAS DEVELOPED AS FAR N AS JEFFERSON COUNTY. STILL SOME UNCERTAINTY
IF THIS WILL EVENTUALLY PRECIPITATE...BUT BELIEVE IT IS WORTH A
SLIGHT CHANCE. FURTHER S...ONGOING TSRA ARE EXPECTED TO CONTINUE
TO MOVE NEWD ALONG THE CWA BORDER WITH ISOD TSRA/SHRA IN SRN TIER
OF COUNTIES.
TILLY
&&
.SHORT TERM...
ISSUED AT 355 AM CDT SUN JUL 1 2012
(TODAY)
GETTING SCATTERED SHOWERS/STORMS ACROSS NERN MO AND W CNTRL IL ALONG
WEAK FRONT EXTENDING FROM NWRN MO SE THROUGH CNTRL IL...AND AHEAD OF
VORT MAX/MCV MOVING SEWD INTO NWRN MO. THIS WEAK FRONT SHOULD
SLOWLY LIFT NEWD TODAY AS THE SFC RIDGE OVER THE GREAT LAKES MOVES
EWD AND THE UPPER LEVEL RIDGE BUILDS N-NEWD THROUGH THE PLAINS.
SCATTERED SHOWERS AND STORMS MAY CONTINUE TO DEVELOP ACROSS NERN MO
AND W CNTRL IL TODAY...ALTHOUGH THE GREATEST THREAT FOR CONVECTION
SHOULD EVENTUALLY SHIFT NE OF OUR FORECAST AREA BY LATE AFTN OR
EARLY EVNG. WILL HAVE A LOT OF HIGH LEVEL CONVECTIVE DEBRIS
CLOUDINESS EARLY THIS MRNG FROM DISSIPATING MCS OVER NWRN MO...BUT
MOST OF THIS SHOULD THIN OUT LATER THIS MRNG WITH PLENTY OF SOLAR
INSOLATION EXPECTED...ESPECIALLY ACROSS CNTRL AND SERN MO AND SWRN
IL. HIGH TEMPERATURES TODAY SHOULD BE SIMILAR TO YESTERDAY WITH THE
HOTTEST READINGS OF AROUND 105 LIKELY IN THE URBAN HEAT ISLAND OF
THE ST LOUIS METRO AREA. THE EXCESSIVE HEAT WARNING WILL CONTINUE
TODAY IN THE ST LOUIS METRO AREA AND PORTIONS OF SERN MO AND SWRN IL
WITH A HEAT ADVISORY W OF THIS REGION AND INCLUDING THE REST OF OUR
FORECAST AREA.
GKS
&&
.LONG TERM...
ISSUED AT 355 AM CDT SUN JUL 1 2012
(TONIGHT THROUGH SATURDAY)
DO NOT PLAN TO EXTEND OR CHANGE ANY OF THE HEAT HEADLINES AT THIS
TIME. THERE ARE STILL SOME QUESTIONS ABOUT WHETHER THERE WILL BE
SOME CLOUDS AND RAIN CHANCES OVER THE AREA ON TUESDAY...SO WILL HOLD
THIS DECISION OFF TO LATER SHIFTS UNTIL CONFIDENCE INCREASES.
HAVE LEANED MORE TOWARD THE ECMWF THROUGH MOST OF THE PERIOD. THE
GFS ALREADY LOOKS TO BE SUFFERING FROM TOO MUCH CONVECTIVE FEEDBACK
THIS EVENING AS SEEN BY THE OVERDONE VORT MAX OVER THE SOUTHERN CWA
AT 00Z. THE NAM ON THE OTHER HAND DEVELOPS WIDESPREAD QPF OVER THE
SOUTHERN PART OF THE CWA LATE TONIGHT OVER THE SEVERE DROUGHT AREA.
THIS LOOKS TO BE ALONG NORTHWARD MOVING OUTFLOW FROM A COMPLEX OF
STORMS THAT IT WILL DEVELOPS OVER MISSISSIPPI EARLY TODAY. THIS
SEEMS UNREALISTIC...PARTICULARLY FOR STORMS TO REDEVELOP LATE AT
NIGHT UNDER AN UPPER RIDGE AXIS AND HAVE GONE WITH A DRY FORECAST
THROUGH TONIGHT. HAVE CONTINUED TO DISCOUNT THE PRECIP AND
ASSOCIATED CLOUDS WITH THE NAM SOLUTION DURING THE DAY MONDAY...SO
SHOULD SEE ENOUGH SUNSHINE TO HELP TEMPS CLIMB CLOSER TO GOING HIGHS
VS. THE CLOUDS/PRECIP INFLUENCED NAM MOS AND THE POOR PERFORMING GFS
MOS. BECAUSE OF THIS...WILL KEEP GOING HEAT ADVISORY/WARNINGS WITH
EXPECTED MAX HEAT INDEX VALUES REACHING THE 100-105 RANGE FOR THE
FIFTH DAY IN A ROW.
00Z ECMWF IS NOT AS AGGRESSIVE IN TRYING TO BRING A TROPICAL SYSTEM
NORTH OUT OF TEXAS ON TUESDAY AS IT WAS 24 HOURS AGO. THE GFS STILL
IS BRINGING A WEAK VORT SOUTHWARD AHEAD OF UPPER HIGH MOVING OUT OF
THE SOUTHWEST CONUS WHICH HAS SOME SUPPORT FROM THE NAM. HAVE JUST
A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY OVER THE SOUTHERN AND
EASTERN PART OF THE CWA TO REFLECT THE RANGE OF SOLUTIONS. EXPECT
TEMPERATURES TO BE SLIGHTLY COOLER...THOUGH MAY INCREASE A BIT WHICH
COULD STILL KEEP HEAT INDEX READING AT OR ABOVE 100F. FOR THE REST
OF THE HOLIDAY WEEK...THE ECMWF BRINGS THE UPPER HIGH CENTER INTO
MO/IL BY FRIDAY. THE GFS IS TRYING TO MOVE A FRONT SOUTH INTO MO/IL
UNDER ITS UPPER RIDGE WHICH DOESN'T SEEM REALISTIC...SO WILL KEEP
THE FORECAST DRY AT THIS POINT. THE ECMWF KEEPS 850MB TEMPS IN THE
22-25C RANGE MID-LATE WEEK...SO HIGH TEMPERATURES WILL LIKELY STAY
AROUND 100 DEGREES.
BRITT
&&
.AVIATION...
ISSUED AT 504 AM CDT SUN JUL 1 2012
THERE WAS SOME CONVECTION EARLY THIS MRNG ACROSS NERN MO AND W
CNTRL IL ALONG A WEAK FRONT WHICH EXTENDED FROM NWRN MO SE THROUGH
CNTRL IL AND AHEAD OF A VORT MAX...MCV OVER NWRN MO. IT APPEARS
THAT THE CURRENT ACTIVITY ON RADAR WILL REMAIN N OF UIN...ALTHOUGH
COULD NOT RULE OUT MORE DEVELOPMENT WHICH COULD IMPACT UIN TODAY.
FOR NOW WILL LEAVE THE UIN TAF DRY AS THE BETTER THREAT FOR
ADDITIONAL CONVECTION WILL LIKELY BE N AND E OF UIN TODAY.
OTHERWISE MAINLY JUST HIGH LEVEL CONVECTIVE DEBRIS CLOUDINESS THIS
MRNG FOR THE TAF SITES. SFC WINDS WILL BE INCREASING THIS MRNG TO
AROUND 11-12 KTS FROM A W-SW DIRECTION WITH A SFC RIDGE OVER THE
GULF COAST REGION AND THE WEAK FRONT LIFTING SLOWLY NEWD. THE SFC
WIND WILL BECOME LIGHT AGAIN THIS EVNG.
SPECIFICS FOR KSTL...JUST SOME HIGH LEVEL CLOUDINESS PARTICULARLY
THIS MRNG. THE LIGHT WIND WILL BECOME W-SWLY LATER THIS MRNG
INCREASING TO 10-11 KTS. THE SFC WIND WILL WEAKEN AGAIN THIS EVNG
MAINLY FROM A SWLY DIRECTION.
GKS
&&
.FIRE WEATHER...
ISSUED AT 355 AM CDT SUN JUL 1 2012
TODAY WILL BE ANOTHER DAY WITH FIRE CONCERNS WITH 10 HOUR DEAD
FUEL MOISTURE BELOW 8 PERCENT AND MINIMUM RELATIVE HUMIDITY VALUES
IN THE 20-25 PERCENT RANGE OVER MOST OF THE AREA. LIKE PREVIOUS
DAYS...ONLY THE WIND SPEED STAYING BELOW 15 MPH PREVENTS THE NEED
FOR A RED FLAG WARNING. RELATIVE HUMIDITY VALUES ARE EXPECTED TO
BE SLIGHTLY HIGHER ON MONDAY...BUT STILL FALLING TO AROUND 25
PERCENT DURING THE AFTERNOON.
BRITT
&&
.CLIMATE...
ISSUED AT 355 AM CDT SAT JUN 30 2012
RECORD HIGHS
DATE ST. LOUIS COLUMBIA QUINCY
----------------------------------------------
JULY 01 105(1980) 110(1980) 104(1930)
JULY 02 101(1933) 102(1901) 103(1934)
JULY 03 101(1934) 104(1901) 104(1911)
JULY 04 102(1990) 106(1901) 103(1936)
JULY 05 102(1938) 105(1911) 104(1911)
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR AUDRAIN MO-BOONE MO-
CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
IRON MO-KNOX MO-LEWIS MO-LINCOLN MO-MARION MO-MONITEAU MO-
MONROE MO-MONTGOMERY MO-OSAGE MO-PIKE MO-RALLS MO-REYNOLDS
MO-SHELBY MO-WARREN MO-WASHINGTON MO.
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT MONDAY FOR JEFFERSON MO-
MADISON MO-ST. CHARLES MO-ST. FRANCOIS MO-ST. LOUIS CITY MO-
ST. LOUIS MO-STE. GENEVIEVE MO.
IL...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR ADAMS IL-BROWN IL-
CALHOUN IL-PIKE IL.
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT MONDAY FOR BOND IL-CLINTON
IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-MADISON IL-
MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-ST. CLAIR IL-
WASHINGTON IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 251 PM CDT SUN JUL 1 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-021200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 251 PM CDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE EXCESSIVE HEAT WARNING AND HEAT ADVISORY REMAINS IN EFFECT THROUGH TONIGHT. HEAT INDEX READINGS WILL RANGE FROM 100 TO 108 DEGREES THIS AFTERNOON AND EARLY THIS EVENING. THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS AFTERNOON AND EVENING. A FEW OF THE STRONGER STORMS MAY BECOME SEVERE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN EXCESSIVE HEAT WARNING AND A HEAT ADVISORY WILL CONTINUE UNTIL 7 PM MONDAY. HEAT INDEX VALUES WILL CLIMB INTO 100 TO 106 DEGREE RANGE AGAIN ON MONDAY AFTERNOON. HEAT INDEX VALUES ARE EXPECTED TO CLIMB ABOVE 100 DEGREES MOST OF THE REST OF THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. TILLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 313 PM CDT SUN JUL 1 2012 ILZ079-MOZ075-012045- RANDOLPH IL-STE. GENEVIEVE MO- 313 PM CDT SUN JUL 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STE. GENEVIEVE AND SOUTHERN RANDOLPH COUNTIES UNTIL 345 PM CDT... AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ST. MARY...OR 8 MILES SOUTH OF STE. GENEVIEVE...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CHESTER... ST. MARY... BREMEN... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TILLY
The St Louis radar (KLSX), 118 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down numerous large tree limbs in Steeleville and Percy.
Large hail fell on the south side of Marissa. The large hail cracked a windshield on one vehicle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403120, 403121, 403122, 403123.